Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
1995824 tn?1330382649

Rash Report 2 - dermatologist

So I went to the dermatologist today. The look on HIS face when he looked at how much more my rash had progressed since he saw it two weeks ago was enough to make ME burst into tears. The first words out of his mouth, after acknowledging that the rash is now over 90% of my body, including my scalp, were that he wanted to give me a steroid shot. he did say that this has not developed into SJS or TENS.
First, the rash now has now turned the skin that is not covered by the non-lumpy, bumpy bits a bright red-almost as though I were sunburned. The only part that is somewhat better are 'some' of the larger pimple-like blisters. My hands are swollen and covered with the rash that looks like hives - you can't even see my veins which are usually prominent. My face is swollen....heck, my entire body is swollen.
So, he called my treating doctor at my request and tried to explain the severity of the rash. The treating doctor started saying something about 60% coverage being moderate and I think the dermatologist must have pressed the point that mine was beyond that. We had to wait for a phone call back, but received the go ahead for 60mg shot of  Kenalog. I looked around but could find no apparent drug interactions with Pegasys or ribavirin.

I have no idea what to expect at this point. I go for my 12 week bloodwork tomorrow. The results will be back by Tuesday, I believe.

I am going to tell my doctor that I made the decision to come off the Incivek four days early since they had more or less left it up to me last week....and still the rash continued to progress. I can't even imagine what I would look like if I had not stopped early.  I am just that angry that i mght tell him off too.  I tried to get something stronger than an OTC cream since March 12th which may have brought this under control a little sooner. At the very least he could have taken pictures and sent them to a vertex rep since they always seem to be in touch with them.

Does anyone know about getting a steroid shot and staying on Pegasys? Can you skip a week of interferon and start back? What might be the odds that he pulls me completely off treatment?

I guess I am in that small percentage of patients who develop the severe rash. Wish I'd had that luck with the lottery
last week. :)

Cheers.
29 Responses
Avatar universal
my thoughts and sympathies continue to be with you.  You are pretty darn tough.  Hope this is the cure for your rash, then onto dealing with the rest of killing the virus.  

What you have gone through should help alot of other people as they go down the same path.
1815939 tn?1377995399
I am glad your derm doc is doing something about the rash. I also agree that had your treating doc acted sooner to prescribe stronger meds (than OTC), your rash may not have gotten so severe.

I looked on Drugs.com and found no interactions between Pegasys, Riba, and Kenalog inj. It is Incivek that may cause increased plasma concentrations of systemic steroids.But you stopped Incivek on March 31. I don't think you have to skip any Pegasys injections but perhaps check with your specialty pharmacy to be sure.

http://www.drugs.com/interactions-check.php?drug_list=2009-0,3328-15346,2232-4080,1806-1159

Drug Interaction Results:
ribavirin
Incivek (telaprevir)
Ken-Jec 40 (triamcinolone)
Pegasys (peginterferon alfa-2a)

"GENERALLY AVOID: Coadministration with telaprevir may increase the plasma concentrations of systemic corticosteroids. The mechanism involves telaprevir inhibition of CYP450 3A4, the isoenzyme primarily responsible for the metabolic clearance of most steroids. No pharmacokinetic data are currently available, although telaprevir is a potent CYP450 3A4 inhibitor and may interact significantly."

"MANAGEMENT: The use of systemic corticosteroids in combination with telaprevir is not recommended. Systemic corticosteroids should not be used to treat telaprevir-induced rash."

So glad you are finally getting the derm care you need. Hope the rash clears soon.

2065676 tn?1331426040
So happy that they are finally seeing the torture that you are living with. My best to you sweetie. Hang in there and keep us posted..
766573 tn?1365170066
Aw Sweety, this is just awful. I can imagine how distressed you must be. And angry. I don't know much about the rash other than it's a good thing, STS, DRESS & TENS have been ruled out.


The only info I have seen is stuff you probably have already seen on the Internet. The difference being if your Derm is right, then you fall into the "Severe category" at the bottom"

http://www.incivek.com/hcp/assess-and-manage-rash

It says:
Management
1. Discontinue INCIVEK
2, May continue pegIFN-RBV

3. Closely monitor for signs of progression

4. If rash does not improve within 7 days of INCIVEK discontinuation (or earlier if worsening rash), consider interruption or discontinuation of RBV and/or pegIFN
    
5. Earlier interruption or discontinuation of RBV and/or pegIFN-RBV may be needed if medically indicated.
________________
In other words, it seems like how well you heal or progress in the next few days may be an important determinant as to how (and if) you proceed with treatment.

Of course, all in all it looks like you really need to be monitored more often and keep in touch with both doctors.
_________________________________

I had two horrible rash/infection/non-healing ulcerations after I treated last time. I did not clear the virus but was left with this painful unsightly skin condition. I had a once a week appointment with my Dermatologist for almost two months and then after that it went to once every two weeks. It was really just to be sure other weird things didn't start happening and to ensure I was healing.In my case that many visits helped since things *did*  get worse before they got better.

I am not trying to bum you out or scare you, just to encourage you to do the same thing since it truly seems very little is really known about all the various skin conditions that are related to Incivek.

I hope you can continue treating.

So either way I wish you much luck with this and some peaceful healing.
Avatar universal
Hmmm, I dont know anything about the steroid shot, and Pegasys, it would have been nice if your Treatment Doctor had let you know what his plan is, but it sounds like you are going to have to wait for your next appt with him?
   I did come up with a link, which backs up what my Hep Doctor told me, which is that the PI's have tolerance/resistancy probs (but you are off now) but that Interferon and Riba dont-   http://www.hcvadvocate.org/hepatitis/Basics/New%20Antivirals.pdf
  I hope the cortisone is effective!
1995824 tn?1330382649
Thanks so much for the comments so far. Pooh, that excerpt is the exact excerpt I am going to force my doctor to read tomorrow....or I will read it to him. Or maybe just take the piece of paper and....well, you get the picture.

I have just been slathered head to toe with my topical cream, Desoximetasone, and am such a bright red I could be used as a lighthouse beacon.

I feel a little strange with a funny taste in my mouth. I guess I can attribute that to the shot.
I just hope I don't end up in the hospital over this.
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.